Community

how does tylenol cause liver damage

Acetaminophen is a very safe drug when taken as directed, even for people with liver disease. Nevertheless, every drug carries risks.

Liver damage from acetaminophen, which can be severe, can result either from an overdose or from regular doses that are taken while drinking alcohol.
Most cases of acetaminophen-induced liver injury are caused by an intentional or suicidal overdose.
Unintentional or accidental overdose of acetaminophen can usually be avoided with care and attention to the dosing.

Physicians can estimate a patient’s probability of developing liver injury based on the timing of the overdose and the blood level of the drug.
In patients with acetaminophen liver damage, the usual clinical sequence is nausea and vomiting for the first 12-24 hours, then the patient seems well for the next 12-24 hours, after which abnormal liver blood tests develop.
An antidote, N-acetyl cysteine, is available and should be given to the patient as soon as possible, preferably within 16 hours after the acetaminophen was taken.